Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 29, 2015, 6:27 PM MDT for Eddy County, New Mexico. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2015, 6:27 PM MDT (00:27 UTC)
- Expired
- Jun 29, 2015, 7:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:28 PM MDT | HAIL 1 | Carlsbad, NM | |
| Jun 29, 6:30 PM MDT | TSTM WND DMG | Carlsbad, NM | RESTAURANT SIGN LEANING ON POWERPOLE. DOWNTOWN CARLSBAD. |
| Jun 29, 6:35 PM MDT | TSTM WND GST 61 | 4 S Carlsbad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2758 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
391
WUUS54 KMAF 300027
SVRMAF
NMC015-300115-
/O.NEW.KMAF.SV.W.0231.150630T0027Z-150630T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM MDT MON JUN 29 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 715 PM MDT
* AT 626 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARLSBAD...
MOVING SOUTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL IN CARLSBAD.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. WIND UP TO 60
MPH POSSIBLE...EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LAKE AVALON...AVALON...WHITES CITY...
CAVERN CITY AIR TERMINAL...OTIS...CARLSBAD CAVERNS NATIONAL PARK
AND LIVING DESERT STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3252 10431 3246 10411 3209 10420 3218 10450
TIME...MOT...LOC 0026Z 019DEG 16KT 3241 10425
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
365
WWUS54 KMAF 300045
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM MDT MON JUN 29 2015
NMC015-300115-
/O.CON.KMAF.SV.W.0231.000000T0000Z-150630T0115Z/
EDDY NM-
645 PM MDT MON JUN 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL EDDY COUNTY...
AT 644 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAVERN CITY
AIR TERMINAL...OR 8 MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHWEST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LAKE AVALON...AVALON...WHITES CITY...
CAVERN CITY AIR TERMINAL...OTIS...CARLSBAD CAVERNS NATIONAL PARK AND
LIVING DESERT STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3252 10431 3246 10411 3209 10420 3218 10450
TIME...MOT...LOC 0044Z 029DEG 19KT 3231 10434
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:26 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 29, 5:26 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 626 PM CDT MON JUN 29 2015 .DISCUSSION... && .AVIATION... SCATTERED STORMS CURRENTLY MOVING SOUTH ACROSS SE NM... HAVE INCLUDED TEMP TSRA AT CNM AND HOB BUT REMOVED IT FROM MAF AS NOT CONFIDENT WILL MAKE IT TO THERE. WIND ERRATIC AND GUSTY NEAR ANY STORM OTHERWISE IT WILL BE LIGHT SE TONIGHT AND GENERALLY VFR. && .PREV DISCUSSION... /ISSUED 155 PM CDT MON JUN 29 2015/ DISCUSSION... NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE REGION TODAY BETWEEN AN UPPER RIDGE CENTERED OVER UTAH AND AN UPPER TROUGH OVER THE MIDWEST. EXPECT TEMPERATURES TO BE SEASONAL UNDER THIS REGIME...BOTH HIGHS AND LOWS...BUT THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS. LOW LEVEL UPSLOPE FLOW INTO THE HIGHER TERRAIN...ALONG WITH SURFACE DEWPOINTS IN THE 50S...SHOULD ALLOW FOR AT LEAST ISOLATED CONVECTION THIS AFTERNOON DURING MAX HEATING. THERE ARE ALSO A COUPLE OF LOW LEVEL BOUNDARIES WHICH WERE NOTED ON VISIBLE SATELLITE IMAGERY DRIFTING SOUTH/SOUTHWESTWARD THROUGH SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN...SO WILL ADD ISOLATED CONVECTION FOR LOCATIONS WHERE THESE BOUNDARIES MAY RESIDE THROUGH MAX HEATING. SHEAR WILL BE WEAK AND MID LEVEL LAPSE RATES MOIST ABIABATIC...SO TEMP/DWPT SPREADS AROUND 30 DEGREES MAY RESULT IN GUSTY WINDS FROM A FEW OF THE STORMS. ADDITIONAL CONVECTION IS EXPECTED TO FORM ON THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO...IF NOT ON THE CAPROCK IN SE NM...WITH A DISORGANIZED CLUSTER OF STORMS POSSIBLY PUSHING SOUTH INTO THE FORECAST AREA OVERNIGHT. SINCE THERE DOES APPEAR TO BE A MID LEVEL SHORTWAVE TROUGH/SHEAR AXIS TRANSLATING SOUTHWARD THROUGH COLORADO AND THE TEXAS PANHANDLE TO PROVIDE MID LEVEL SUPPORT...AND A MODEST H3 JET OF 60KT NOSING INTO THE AREA...WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS TONIGHT...BUT MAINLY ALONG AND NORTH OF INTERSTATE 20. SEVERE STORMS ARE NOT EXPECTED...BUT OUTFLOW WINDS OF 30 TO 40KT WILL BE POSSIBLE. IT APPEARS THE UPPER RIDGE WILL EXPAND A BIT FARTHER EAST TUESDAY AND WEDNESDAY...SO RAIN CHANCES ARE NOT LOOKING VERY GOOD...WITH PERHAPS ISOLATED CONVECTION OVER THE HIGHER TERRAIN. ON THURSDAY...THERE ARE SOME INDICATIONS ANOTHER SHORTWAVE TROUGH MAY TRANSLATE SOUTHEASTWARD OVER NEW MEXICO AND THE TEXAS PANHANDLE. IF THIS IS THE CASE...WE MAY SEE A REPEAT OF TONIGHT WITH ANOTHER CLUSTER OF DISORGANIZED STORMS MOVING SOUTHWARD INTO THE FORECAST AREA. WILL KEEP A CHANCE IN THE FORECAST...BUT NOT INCREASE POPS TOO MUCH DUE TO THE UNCERTAINTY OF FICKLE SUMMER FEATURES IN MAINLY WEAK FLOW ALOFT. RAIN CHANCES...ALTHOUGH NOT GREAT...WILL BE KEPT IN THROUGH THE WEEKEND...BUT MAINLY OVER THE HIGHER TERRAIN OF WEST TEXAS...AND OVER SOUTHEAST NEW MEXICO DUE TO THE PROXIMITY TO THE HIGHER TERRAIN. TEMPERATURES LOOK TO BE NEAR NORMAL THROUGHOUT THE FORECAST. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 29, 12:27 PM MDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 127 PM CDT MON JUN 29 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 127 PM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE PERMIAN BASIN...THE TRANS PECOS SOUTHWESTWARD TO VAN HORN AND THE PRESIDIO VALLEY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 29, 4:15 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM MDT MON JUN 29 2015
NMZ029-292300-
NORTHERN LEA COUNTY NM-
415 PM MDT MON JUN 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 500
PM MDT...
AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF GLADIOLA...OR 14 MILES NORTHEAST OF TATUM...MOVING
SOUTH AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TATUM...GLADIOLA...MCDONALD...CROSSROADS AND TATUM AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3355 10308 3337 10310 3339 10306 3304 10307
3305 10351 3357 10333
TIME...MOT...LOC 2214Z 346DEG 11KT 3340 10313
12Special weather statement, Jun 29, 5:39 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM MDT MON JUN 29 2015
NMZ028-033-300015-
EDDY COUNTY PLAINS NM-CENTRAL LEA COUNTY NM-
539 PM MDT MON JUN 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 615 PM MDT...
AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF AVALON...OR 11 MILES NORTHEAST OF CARLSBAD
NORTH...MOVING SOUTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LOVING...LAKE AVALON...AVALON...CAVERN
CITY AIR TERMINAL...OTIS...BRANTLEY LAKE STATE PARK...MALAGA...SALT
LAKE AND LIVING DESERT STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3279 10403 3257 10380 3214 10414 3249 10446
3275 10428
TIME...MOT...LOC 2339Z 054DEG 9KT 3256 10408
12Special weather statement, Jun 29, 6:14 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM MDT MON JUN 29 2015
NMZ028-300100-
EDDY COUNTY PLAINS NM-
614 PM MDT MON JUN 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 700 PM
MDT...
AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARLSBAD NORTH...MOVING SOUTHWEST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LOVING...LAKE AVALON...AVALON...CAVERN
CITY AIR TERMINAL...SEVEN RIVERS...OTIS...MALAGA...BRANTLEY LAKE
STATE PARK...SALT LAKE AND LIVING DESERT STATE PARK.
LAT...LON 3208 10407 3232 10460 3259 10444 3269 10425
3251 10396
TIME...MOT...LOC 0013Z 042DEG 14KT 3246 10423
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:14 PM MDT | Special Weather Statement | MAF | Eddy | 46 min |
| Jun 29, 6:19 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 29, 7:16 PM MDT | Special Weather Statement | MAF | Eddy | 44 min |
| Jun 29, 7:26 PM MDT | Special Weather Statement | MAF | Eddy | 34 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.